Safety of Antihistamines in Children
- Andrew P. Ten EickAffiliated withDepartment of Pharmacy, College of Pharmacy, University of OklahomaDivision of Paediatric Pharmacology and Critical Care, Rainbow Babies and Children’s Hospital and the Department of Paediatrics, School of Medicine, Case Western Reserve University
- , Jeffrey L. BlumerAffiliated withDivision of Paediatric Pharmacology and Critical Care, Rainbow Babies and Children’s Hospital and the Department of Paediatrics, School of Medicine, Case Western Reserve University
- , Michael D. ReedAffiliated withDivision of Paediatric Pharmacology and Critical Care, Rainbow Babies and Children’s Hospital and the Department of Paediatrics, School of Medicine, Case Western Reserve University Email author
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
The histamine H1 receptor antagonists (antihistamines) are an important class of medications used for the relief of common symptoms associated with hyperhistaminic conditions occurring in children and adults. This group of drugs may be subdivided into 3 classes, or generations, based upon their propensity to induce sedation and cardiotoxicity.
The first generation (classical) antihistamines are highly effective in treating hyperhistaminic conditions. However, they frequently induce sedation and may adversely affect a child’s learning ability. First generation antihistamine—induced sedation has been described to occur in more than 50% of patients receiving therapeutic dosages. Serious adverse events are unusual following overdoses of first generation antihistamines although life-threatening adverse events have been described.
When the so-called ‘second generation’ antihistamines terfenadine and astemizole were introduced they were widely embraced and quickly used by clinicians of all specialities, including paediatricians, as nonsedating alternatives to the first generation compounds. These new agents were found to be equally or more effective than first generation antihistamines in relieving symptoms associated with hyperhistaminic conditions without the soporific effects of the first generation agents. Unfortunately, after approximately 10 years of widespread clinical use, disturbing reports of potentially life-threatening dysrhythmias, specifically torsades de pointes, were described. Both terfenadine and astemizole have been shown in vitro to inhibit several ion channels, and in particular the delayed outward rectifier potassium channel in the myocardium, predisposing the heart to dysrhythmias.
The potential life-threatening cardiotoxicities of the second generation antihistamines led to the search for noncardiotoxic and nonsedating agents. Loratadine, fexofenadine, mizolastine, ebastine, azelastine and cetirizine are the first of the new third generation antihistamines. These drugs have been shown to be efficacious with few adverse events including no clinically relevant cytochrome P450 mediated metabolic—based drug-drug interactions or QT interval prolongation/cardiac dysrhythmias.
Appropriate treatment of an antihistamine overdose depends upon which class of compound has been ingested. There is no specific antidote for antihistamine overdose and treatment is supportive particularly for ingestions of first generation compounds. Ingestion of excessive doses of terfenadine or astemizole requires immediate medical attention. Children who accidentally ingest excessive doses of a third generation compound may usually be adequately managed at home. However, patients ingesting large amounts (approximately >3 to 4 times the normal therapeutic daily dose) should receive medical attention. These patients should be monitored for 2 to 3 hours after the ingestion and patients ingesting cetirizine should be advised about the potential for sedation.
The availability of newer generation antihistamine compounds has clearly added to the clinical effectiveness and patient tolerance of a widely prescribed class of drugs. These advances have also been accompanied by improved safety profiles, particularly in the case of third generation antihistamine overdose.
- Safety of Antihistamines in Children
Volume 24, Issue 2 , pp 119-147
- Cover Date
- Print ISSN
- Online ISSN
- Springer International Publishing
- Additional Links
- Industry Sectors
- Author Affiliations
- 1. Department of Pharmacy, College of Pharmacy, University of Oklahoma, Oklahoma City, Oklahoma, USA
- 2. Division of Paediatric Pharmacology and Critical Care, Rainbow Babies and Children’s Hospital and the Department of Paediatrics, School of Medicine, Case Western Reserve University, 11100 Euclid Avenue, Cleveland, Ohio, 44106-6010, USA